Cureus
Cycloserine-Induced Psychosis in a Multidrug-Resistant Tuberculosis Patient in Jeddah, Saudi Arabia: A Case Report
By Nada Hariri.
Abstract
Psychiatric manifestations, including psychosis, are rare but recognized adverse effects of anti-tuberculosis (TB) medications, particularly cycloserine.We report the case of a 27-year-old Saudi male soldier with multidrug-resistant tuberculosis (MDR-TB) involving the lungs, pleura, and spine, and a history of Hodgkin's lymphoma in remission since 2018.He presented with a six-week history of new-onset anxiety, fearfulness, irritability, poor concentration, and social withdrawal, and developed auditory perceptual disturbances (non-verbal knocking sounds) and persecutory delusions involving family members and social media applications.Symptoms began approximately 3.5 months after MDR-TB treatment was initiated; psychiatric assessment occurred at approximately five months.There was no prior psychiatric history or substance use.His sister, treated for MDR-TB, reportedly had similar symptoms that resolved after anti-TB medications were stopped, although the causative drug was not established.His regimen included cycloserine, linezolid, ethambutol, pyrazinamide, and moxifloxacin; amikacin was completed after three months.Routine laboratory tests, urine toxicology, and neuroimaging (CT and MRI brain) were unremarkable.Olanzapine was started and titrated, and cycloserine was then discontinued; two days later the Brief Psychiatric Rating Scale (BPRS) score fell from 52 to 25. Cycloserine-associated psychosis was considered the most likely diagnosis (Naranjo score 5, 'possible') given the temporal association, the absence of an identified alternative cause, and the improvement after discontinuation.However, a definitive causal relationship could not be established because concurrent olanzapine and other medications may have contributed.This case highlights the importance of psychiatric monitoring in patients receiving cycloserine to support early recognition and management of neuropsychiatric adverse effects.



